By Charlann Staab MSN, RNP, AGNP-BC
Ever wonder why we ask you what medications, including dietary supplements and over the counter (OTC) drugs you may be taking during your appointments? There are a number of reasons, however medication safety is one of the most important. It is possible that more than one provider has prescribed a medication that may be a duplicate or you may have continued a medication that we thought was discontinued. Both scenarios could be dangerous for your overall health. As a healthcare provider, it is important that we evaluate your medications/dietary supplements, physical exam and lab studies to support your best possible health.
There are a number of factors that can lead the way your body metabolizes a medication or supplement that can cause adverse reactions, intolerance, side effects, toxic medication levels, sub therapeutic medication level or an allergic reaction. The incidence of experiencing an adverse drug reaction increases with the number of medications you are taking as well as the aging process. Adverse reactions can occur immediately within minutes of an exposure (topically, orally or injectable), over days (Gastrointestinal irritation) or even weeks or months (kidney failure).
An adverse drug reaction can be a complex situation and are categorized in a number of ways:
Drug-Drug interactions: when two or more drugs together intensify a response or inhibit the action of one or both drugs, you can experience a different effect. Globally, the average number of medications per day for those over 62 years of age is two to nine, however the average for women statistically is eight to ten a day. Ren et al (2020) cited study suggests an increased incidence of drug-to-drug interactions may occur as high as 50 % in people taking five medications/supplements a day and as high as 100% in those taking eight or more medications. It is common that the reason for the visit maybe unknowingly a result of a medication interaction. Tiredness, decreased alertness, constipation, diarrhea, loss of appetite, and confusion are commonly related drug interactions (Dagli 2014).
Disease related adverse effect (decreased liver or kidney function may cause poor metabolism or excretion of a medication leading to toxic levels in your blood or organs. People with hypertension, diabetes, cardiovascular, kidney and liver diseases and those over the age of 62 are more at risk for drug induced adverse reactions due to changes in metabolism and excretion of routine medications which can make their underlying medical conditions worse. Example high consideration for discontinuing Metformin with GFR rates of less than 40 as well in cases of liver disease related to alcohol use or non-alcohol liver disease (always under a healthcare provider’s consultation- never precipitously stop medications without consulting your healthcare provider)
Side Effects– a drug unintended effect that occur within the normal dosing range. Intolerance (aka sensitivity) expected or predictable effects of a medication that can occur with normal therapy when people are unusually sensitive to a medication. Examples or Intolerance include vomiting after codeine or a GI upset with some antibiotics.
Toxicity: adverse effect due to accidental or intentional over ingestion with elevated blood levels.
Medication Inhibited by food (not comprehensive): It is important to take your medication consistently specifically to either with or without food direction. Medication such as thyroid supplements can be bounded when taken with food items contain calcium (think milk or cream in your coffee) rendering them less effective. Grapefruit juice is one of the more common inhibitors of a variety of medications, in other words it interferes with the medication’s main purpose Grapefruit juice reduces the effectiveness of statin medications (examples: atorvastatin, lovastatin, pravastatin simvastatin rosuvastatin, pitavastatin), calcium channel blockers (examples not comprehensive list: amlodipine, diltizem, nicardipine, verapamil, nifedipine).
Medications or supplements that enhance drug levels: St John’s wort can increase drug levels increasing toxicity (examples: warfarin, oral contraceptives, alprazolam and simvastatin)
Allergic reactions: allergic reactions to medication is actually much rarer than an adverse reaction. Most drug reactions qualifying as allergic reactions are due to the body’s immune response (Thong & Tan, 2011). An allergic reaction can be life threatening when presenting with anaphylaxis. The most common sub group of medications responsible for drug allergies remains antibiotics which may start with a rash and progress with each contact.
When describing adverse drug reactions, the categories typically can be described as an allergy, a side effect or intolerance. Some examples include the appearance of a rash after topical application or administration of a medication versus a side effect may be a dry mouth, cough or constipation in contrast to an intolerance could be hypotension, or hallucinations.
Regardless of the degree of adverse reaction, it is important that any adverse reaction to a medication, dietary supplement or OTC agent be documented in your clinical records.
Dagli, RJ, Sharma, A. (2014). Polypharmacy: A Global Risk Factor for the Elderly People. J Int Oral Health. Nov-Dec.
Epocrates (2021). Epocrates.com
Halli-Tierney, A, et al (2019). Polypharmacy: Evaluating Risks and Deprescribing. American Family Physicians July 2019.
Johnell K, Klarin I. The relationship between number of drugs and potential drug-drug interactions in the elderly: a study of over 600,000 elderly patients from the Swedish prescribed drug register. Drug Saf. 2007;30:911–8.
Ren, W., Liu, Y., Zhang, J. et al. Prevalence of potential drug–drug interactions in outpatients of a general hospital in China: a retrospective investigation. Int J Clin Pharm 42, 1190–1196 (2020). https://doi.org/10.1007/s11096-020-01068-3
Thong, B. & Tan, T. (2011). Epidemiology and Risk Factors for Drug Allergy. Br J Clin Pharmacol. 2011 May; 71(5): 684–700. doi: 10.1111/j.1365-2125.2010.03774.x